Drought, Bailey
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions significantly improved by the end of May due to widespread and abundant rainfall during Memorial Day weekend. Most areas improved one to two drought levels by the end of the month.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions significantly improved by the end of May due to widespread and abundant rainfall during Memorial Day weekend. Most areas improved one to two drought levels by the end of the month. Most areas were in exceptional (D4) drought conditions at the beginning of the month. However, only a portion of Swisher, Briscoe, Cottle, and King Counties remained at this drought level. Elsewhere, drought levels ranged from severe (D2) to extreme (D3).
Almost no rainfall had occurred throughout the month of May until Memorial Day weekend. A slow moving, upper level closed low system persisted near the four corners region of the southwestern United States for several days. Widespread areas of 3 to 5 inches of rainfall occurred with more isolated pockets of 5 to 7 inches. The highest total for the event was 7.43 inches at Aiken (Floyd County). Other selected totals include 6.25 inches at Ralls (Crosby County), 6.07 inches at Slaton (Lubbock County), 5.80 inches at Floydada (Floyd County), 5.46 inches at Northfield (Motley County), and 5.23 inches at Lubbock Preston Smith International Airport (Lubbock County). The annual total at Lubbock Preston Smith International Airport was only 0.90 inches before Memorial Day weekend. By the end of May, Lubbock was only -0.08 inches below the annual average. Above average temperatures at the beginning of the month nearly evened out with cooler temperatures at the end of the month. The abundant rainfall kept temperatures well below seasonal averages after its occurrence. Lubbock was only 0.4 degrees above normal while Childress was 1.3 degrees above normal. Keetch-Byram Drought Index values significantly improved. Widespread values between 300 and 500 were observed. The only exception was over the Rolling Plains where values of 500 to 600 were observed.
Fire weather impacts eased tremendously because of the rainfall and will remain this way until repeated drying winds lead back to curing once again. Fuels immediately responded to the rainfall by greening up. Soil moisture profiles moistened significantly to the 30 inch depth in many areas. The rainfall came at an opportune time for crops and livestock production. Pastures and range lands greatly improved along with a reduction in supplemental feed for livestock.
Economic losses due to drought through May since the drought began were estimated near $3 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 10:26 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1126 PM CDT WED APR 30 2014 .AVIATION... VFR WILL CONTINUE THROUGH THE TAF PERIOD. A WEAK UPPER LEVEL DISTURBANCE TO THE WEST OF THE REGION WILL BRING IN SOME MID LEVEL CLOUDS ON THURSDAY. && PREV DISCUSSION... /ISSUED 315 PM CDT WED APR 30 2014/ SHORT TERM... A COOL DRY AIRMASS CONTINUES ACROSS THE AREA TODAY WITH A SURFACE RIDGE CONTINUALLY NOSING SOUTHWARD ACROSS THE PANHANDLE AND SOUTH PLAINS. WINDS THUS FAR TODAY HAVE BEEN MUCH LESS THAN THE PAST 5 DAYS WITH ONLY A TINGE OF DUST IN THE AIR. SOLUTIONS AGREE THAT LITTLE WILL CHANGE OVERNIGHT WITH JUST ENOUGH SURFACE GRADIENT FOR CONTINUAL NORTHERLY FLOW ALTHOUGH THE LOWER ATMOSPHERE SHOULD DECOUPLE ENOUGH FOR LIGHTER FLOW AND THEREFORE SLIGHTLY COOLER TEMPERATURES TONIGHT. WE ISSUED A SPECIAL WEATHER STATEMENT TO INDICATE NEAR FREEZING TEMPERATURES LATE TONIGHT FOR OUR NORTHWEST ZONES AS GUIDANCE REMAINS INCONCLUSIVE WITH SUPPORT OF A WIDESPREAD FREEZE. AN UPPER TROUGH TAKING SHAPE ACROSS THE FAR SOUTHERN ROCKIES EARLY THURSDAY SHOULD BE AT LEAST SUFFICIENT ENOUGH TO SPREAD MID AND HIGH LEVEL MOISTURE INTO THE AREA BUT APPEARS LACKING THE INSTABILITY AND LOW LEVEL MOISTURE REQUIRED FOR MEANINGFUL CONSIDERATION OF SHOWERS. STILL...THIS SYSTEM MAY GENERATE ENOUGH MID LEVEL LIFT FOR A FEW HIGH-BASED VIRGA SHOWERS LATE IN THE DAY MAINLY TO OUR WEST. RMCQUEEN LONG TERM... BY TOMORROW EVENING...THE LARGE UPPER LOW CURRENTLY SPINNING OVER THE GREAT LAKES AND UPPER MIDWEST WILL FINALLY BREAK DOWN AND MOVE NORTHEAST...ALTHOUGH LOW AMPLITUDE TROUGHING WILL LIKELY PERSIST ACROSS THE EASTERN CONUS THROUGH THE WEEKEND. MEANWHILE...THE SOUTHWARD DIVING SHORTWAVE RESPONSIBLE FOR SOME LIGHT SHOWER ACTIVITY ACROSS THE MOUNTAINS AND EASTERN PLAINS OF NEW MEXICO WILL EJECT EASTWARD...SPREADING MODEST AMOUNTS OF MID-LEVEL MOISTURE ACROSS WEST TEXAS AS IT DOES SO. OTHER THAN PERHAPS A FEW VIRGA SHOWERS...LITTLE OF ANY PRECIPITATION ACTIVITY IS EXPECTED ACROSS OUR AREA...ALTHOUGH IT WILL LIKELY RESULT IN A FAIR AMOUNT OF OVERNIGHT CLOUDINESS BEFORE CLEARING UP DURING THE DAY FRIDAY. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WEST TEXAS WILL GRADUALLY BECOME SITUATED UNDERNEATH A BROAD UPPER RIDGE. THIS WILL PROMPT TEMPERATURES TO CLIMB TO A NEAR NORMAL MID 70S TO LOW 80S FRIDAY...TO THE UPPER 80S AND LOW 90S SATURDAY AND BEYOND. AFTER A MUCH NEEDED DAY OF LIGHT WINDS FRIDAY...LEE TROUGHING ACROSS THE CENTRAL HIGH PLAINS WILL GRADUALLY FORCE A RETURN OF BREEZY SOUTHWEST WINDS OVER THE WEEKEND AND INTO EARLY NEXT WEEK AS WELL...ALTHOUGH THANKFULLY DUE TO MOSTLY BENIGN WINDS ALOFT...SPEEDS WILL LIKELY BE LIMITED TO AROUND 15 TO 25 MPH. BREEZY...BUT A BREATH OF FRESH AIR WHEN COMPARED TO THE RECENT CONSECUTIVE DAYS OF BLOWING DUST. ELEVATED FIRE WEATHER MAY PRESENT ITSELF AS WELL OVER THE WEEKEND CONSIDERING THE ANTICIPATED ABOVE NORMAL TEMPERATURES AND LOW RELATIVE HUMIDITIES. BY MONDAY...MODEL GUIDANCE SEEMS TO SUGGEST THAT AN UPPER TROUGH WILL BEGIN TO DIG SOUTHEASTWARD OUT OF THE PACIFIC NORTHWEST...ALTHOUGH ITS EVOLUTION IS SUBJECT TO DISAGREEMENT AMONG MODELS. MEANWHILE...THE PREVIOUSLY MENTIONED PERSISTENT LEE TROUGH WILL GRADUALLY DRAW IMPROVED LOW LEVEL MOISTURE NORTHWARD INTO TEXAS...AND POTENTIALLY INTO THE ROLLING PLAINS AS EARLY AS MONDAY EVENING. A FEW SOLUTIONS EVEN TRY TO BREAK OUT LIGHT QPF ALONG A DRYLINE TUESDAY AND WEDNESDAY ACROSS THE ROLLING PLAINS. GIVEN UNCERTAINTIES REGARDING THE EVOLUTION OF THE UPPER WAVE AND THE EASTWARD PROGRESSION OF THE DRYLINE...OPTED TO KEEP POPS BELOW MENTION FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 33 64 38 73 47 / 0 10 10 0 0 TULIA 34 66 41 76 48 / 0 10 0 0 0 PLAINVIEW 35 66 41 77 49 / 0 10 0 0 0 LEVELLAND 37 66 39 76 48 / 0 10 10 0 0 LUBBOCK 38 67 41 77 49 / 0 10 10 0 0 DENVER CITY 40 64 40 75 49 / 0 10 10 0 0 BROWNFIELD 39 66 40 77 50 / 0 10 10 0 0 CHILDRESS 38 72 41 80 47 / 0 0 0 0 0 SPUR 38 71 44 80 52 / 0 0 0 0 0 ASPERMONT 40 71 45 80 52 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1020 AM CDT WED APR 30 2014 TXZ021>044-011530- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1020 AM CDT WED APR 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511509, 511510, 511511, 511512, 511513, 511514, 511515, 511516, 511517, 511518, 511519, 511520, 511521, 511522, 511523, 511524, 511525, 511526, 511527, 511528, 511529, 511530, 511531, 511532.